A baby with digoxin toxicity
Nederlands Tijdschrift voor Geneeskunde , Volume 159 - Issue 20
Accidental poisoning or overdoses occur frequently in children. These are difficult to recognise because young children cannot communicate their symptoms; this means that specific symptoms can be missed, which can delay the diagnosis. A 5monthold boy was accidently given a tenfold dose of digoxin for 5 days. He developed feeding difficulties, vomiting, weight loss, elevated urea and creatinine levels, hyponatraemia, hyperkalaemia and ECG abnormalities. The digoxin plasma concentration was 7.6 μg/l. The patient was given digoxin antibodies, following which the digoxin concentration was < 0.3 μg/l; 12 hours later the digoxin concentration was 3.1 μg/l as a result of redistribution; 2 days after the administration of digoxin antibodies the plasma concentration was within the therapeutic range. Medication errors causing accidental overdoses occur too often in children. These errors can be reduced by implementing electronic prescribing with clinical decision support.
|Nederlands Tijdschrift voor Geneeskunde|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Andrews, L.M, Puiman, P.J, van der Sijs, I.H, & van Beynum, I.M. (2015). A baby with digoxin toxicity. Nederlands Tijdschrift voor Geneeskunde, 159(20). Retrieved from http://hdl.handle.net/1765/89016